Kansas, 2006

Hail and Damaging Winds in Kansas, June 15, 2006

June 15, 2006 · NWS GLD · 33 events in 8 counties and zones

24 hail, 9 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 15, 1:27 AM MST, 12 hours 3 minutes earlier.

Area forecast discussion, Jun 15, 1:27 AM MST, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
227 AM MDT THU JUN 15 2006

.DISCUSSION...ACTIVE WEATHER EXPECTED ACROSS THE CENTRAL HIGH PLAINS
BEGINNING LATE THIS AFTERNOON/TONIGHT AND LASTING THROUGH EARLY
SATURDAY AS THE WESTERN TROUGH BUILDS EASTWARD INTO THE CENTRAL
PLAINS.

THE TROUGH IS EXPECTED TO CONTINUE DIGGING WITH 100+ KT JET
BEGINNING TO DIVE SOUTHEAST ACROSS THE WEST COAST EARLY THIS
MORNING. THE SHORT RANGE MODELS ARE ALL VERY SIMILAR IN TIMING WITH
LARGE SCALE ASCENT INCREASING LATE TODAY/TONIGHT WITH CONTINUED
SUPPORT THROUGH EARLY SATURDAY.

TEMPERATURES EARLY THIS MORNING REMAIN VERY WARM WITH STRONG
SOUTHERLY WINDS/MIXING. AS THE TROUGH AXIS/COLD FRONT CONTINUES TO
MOVE SLOWLY SOUTH AND EAST ADVISORY LEVEL WINDS ARE EXPECTED TO
RELAX AT LEAST THROUGH THE MORNING HOURS. THE COLD FRONT WILL
BECOME PARALLEL TO THE MID LEVEL FLOW AND STALL ACROSS EASTERN
COLORADO AND NORTHWEST KANSAS TODAY BEFORE LIFTING NORTH DURING
THE AFTERNOON WITH SURFACE CYCLOGENESIS ALONG/WEST OF THE KANSAS-
COLORADO BORDER. WINDS ARE EXPECTED TO INCREASE ACROSS THE
SOUTHEAST PORTION OF THE FORECAST AREA DURING THE AFTERNOON AS THE
PRESSURE GRADIENT TIGHTENS IN RESPONSE TO STRONG PRESSURE FALLS.
WINDS WILL LIKELY RETURN TO ADVISORY LEVEL AFTER 18Z AND PERSIST
INTO THE EARLY EVENING HOURS. HIGH TEMPERATURES SOUTH OF THE
BOUNDARY WILL WARM INTO THE UPPER 90S/AROUND 100...WHILE UPPER
80S/AROUND 90 ARE EXPECTED NORTH OF THE BOUNDARY. LOW LEVEL
MOISTURE WILL SURGE NORTH LATE IN THE PERIOD AS THE SFC LOW
DEEPENS ALONG THE KANSAS-COLORADO BORDER WITH SCATTERED
THUNDERSTORMS DEVELOPING IN VICINITY OF BOUNDARY/SFC TROUGH AND
POSSIBLY SOUTHWARD ALONG DEVELOPING DRY-LINE.

ALTHOUGH CLOUD BASES/LCLS ARE EXPECTED TO REMAIN RATHER
HIGH...0-3KM LAPSE RATES/LOW LEVEL CAPE AND A WELL DEFINED BOUNDARY
DRAPED ACROSS THE NORTHWEST ZONES SUGGEST THE POSSIBILITY OF A FEW
NON-MESOCYCLONE TORNADOES LATE THIS AFTERNOON.

DEEP MOIST CONVECTION SHOULD BECOME MORE WIDESPREAD DURING THE
EVENING HOURS AS BOUNDARY BISECTS THE FORECAST AREA AND LLJ
INCREASES. BUMPED POPS UP TO LIKELY ACROSS KANSAS/NEBRASKA
COUNTIES.

ANOTHER ACTIVE DAY IS EXPECTED ON FRIDAY AS H5 TROUGH EJECTS ACROSS
THE FORECAST AREA. DIFFICULT TO DETERMINE WHERE SURFACE BOUNDARY
WILL END UP...THE MOST LIKELY SCENARIO IS SOUTH OF THE FORECAST
AREA. POST FRONTAL UPSLOPE FLOW/LARGE SCALE ASCENT SHOULD BE
ADEQUATE FOR AFTERNOON THUNDERSTORMS. LITTLE CHANGES EXPECTED FROM
PREVIOUS FORECAST WITH HIGHS IN THE 80S AND HIGHEST POPS ACROSS THE
EAST/SOUTHEAST.

STILL SOME TIMING DIFFERENCES ON SATURDAY WITH GFS A COMPROMISE
BETWEEN THE ECMWF/NAM...THEREFORE RELUCTANT TO REMOVE POPS ACROSS
THE SOUTHEAST AT THIS TIME.

DAYS 4 THROUGH 7...NO CHANGES.

.FIRE WX...
UPGRADED THE FIRE WEATHER WATCH ACROSS KIT CARSON/CHEYENNE COUNTIES
OF EAST CENTRAL COLORADO TO A RED FLAG WARNING. THE COLD FRONT EARLY
THIS MORNING WAS BISECTING YUMA COUNTY/WESTERN KIT CARSON COUNTY AND
CONTINUING TO SINK SLOWLY SOUTH. THIS BOUNDARY WILL STALL ACROSS EASTERN
COLORADO/WESTERN KANSAS TODAY AND BEGIN TO LIFT NORTH LATE IN THE
AFTERNOON. SOUTH OF THE BOUNDARY...SOUTH TO SOUTHWEST WINDS WILL
INCREASE TO 25 TO 35 MPH WITH GUSTS AROUND 45 MPH POSSIBLE LATE THIS
AFTERNOON. TEMPERATURES WILL SOAR INTO THE 90S ALLOWING RELATIVE
HUMIDITY TO FALL BELOW 15 PERCENT LATE THIS AFTERNOON AND EARLY THIS
EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON/EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 AM MDT /7 AM CDT/ EARLY THIS MORNING FOR
     KSZ001-KSZ002-KSZ003-KSZ004-KSZ013-KSZ014-KSZ015-KSZ016-
     KSZ027-KSZ028-KSZ029-KSZ041-KSZ042.

     WIND ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 9 PM MDT /10 PM
     CDT/ THIS EVENING FOR KSZ003-KSZ004-KSZ014-KSZ015-KSZ016-
     KSZ027-KSZ028-KSZ029-KSZ041-KSZ042.

NE...WIND ADVISORY UNTIL 6 AM MDT /7 AM CDT/ EARLY THIS MORNING FOR
     NEZ079-NEZ080-NEZ081.

CO...WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     COZ092.

     RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     COZ253-COZ254.

&&

MCGUIRE
Hazardous weather outlook, Jun 15, 9:45 AM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT THU JUN 15 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161700-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1145 AM CDT THU JUN 15 2006 /1045 AM MDT THU JUN 15 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT STALLED BETWEEN CHEYENNE WELLS COLORADO AND STRATTON
NEBRASKA MAY PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY
THREATS BEING LARGE HAIL AND DAMAGING WINDS.

A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA
THIS AFTERNOON...MAINLY SOUTH OF INTERSTATE 70. SOUTHERLY WINDS
WILL INCREASE WITH SPEEDS OF 25 TO 35 MPH AND GUSTS TO 45 MPH
SOUTH OF THE COLD FRONT THIS AFTERNOON.

AS TEMPERATURES RISE INTO THE 90S...RELATIVE HUMIDITIES WILL FALL
ALLOWING THE RANGELAND FIRE DANGER INDEX TO REACH THE EXTREME
CATEGORY.

EXTREME FIRE DANGER MEANS THAT FIRES START QUICKLY...SPREAD
FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS.
ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ONCE AGAIN ON FRIDAY
AFTERNOON AND EVENING WITH A SLIGHT CHANCE FOR THUNDERSTORMS ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

LOCKHART

In the hours before

Special weather statement, Jun 15, 1:11 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT THU JUN 15 2006

KSZ014-152045-
THOMAS-
311 PM CDT THU JUN 15 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR THOMAS COUNTY IN NORTHWEST KANSAS...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTH OF
LEVANT...OR 9 MILES SOUTHWEST OF COLBY...AND MOVING NORTHEAST AT 40
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH

The radar

The Goodland radar (KGLD), 57 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

24 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Thomas

When
June 15, 1:30 PM MST
Where
Thomas County, 3 mi N of Colby
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.450, -101.050

Hail, Thomas

When
June 15, 1:39 PM MST
Where
Thomas County, 2 mi W of Colby
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -101.083

Hail, Thomas

When
June 15, 1:41 PM MST
Where
Thomas County, 2 mi W of Colby
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -101.083

50 mph winds also reported with the hail.

Hail, Thomas

When
June 15, 1:43 PM MST
Where
Thomas County, Colby
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.400, -101.050

Hail, Thomas

When
June 15, 1:44 PM MST
Where
Thomas County, Colby
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.400, -101.050

Hail, Thomas

When
June 15, 1:46 PM MST
Where
Thomas County, Colby
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.400, -101.050

Hail reported covering the ground

Hail, Thomas

When
June 15, 1:48 PM MST
Where
Thomas County, Colby
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -101.050

Hail, Rawlins

When
June 15, 2:15 PM MST
Where
Rawlins County, 11 mi S of Herndon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.733, -100.783

Hail, Rawlins

When
June 15, 2:25 PM MST
Where
Rawlins County, 6 mi S of Herndon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.817, -100.783

Hail, Decatur

When
June 15, 2:32 PM MST
Where
Decatur County, 6 mi W of Oberlin
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -100.633

Thunderstorm Wind, Decatur

When
June 15, 2:32 PM MST
Where
Decatur County, 6 mi W of Oberlin
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -100.633

Thunderstorm Wind, Decatur

When
June 15, 3:10 PM MST
Where
Decatur County, 15 mi NE of Oberlin
Measured
74 kt (85 mph) estimated gust
Property damage
$12,000
Reported by
EMERGENCY MANAGER
Coordinates
39.967, -100.317

Power poles downed, east wall of garage destroyed. Wind speeds estimated.

Hail, Wichita

When
June 15, 3:38 PM MST
Where
Wichita County, 10 mi SW of Leoti
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.383, -101.483

Hail, Logan

When
June 15, 4:10 PM MST
Where
Logan County, 13 mi SE of Russell Spgs
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.783, -101.000

Thunderstorm Wind, Wichita

When
June 15, 4:35 PM MST
Where
Wichita County, 11 mi NNE of Leoti
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.633, -101.267

Thunderstorm Wind, Logan

When
June 15, 5:15 PM MST
Where
Logan County, 12 mi E of Russell Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.917, -100.950

Thunderstorm Wind, Logan

When
June 15, 5:30 PM MST
Where
Logan County, 14 mi SE of Russell Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.767, -100.983

Hail, Logan

When
June 15, 5:30 PM MST
Where
Logan County, 14 mi SE of Russell Spgs
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.767, -100.983

Hail, Logan

When
June 15, 5:35 PM MST
Where
Logan County, 12 mi SE of Monument
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.983, -100.867

Hail, Gove

When
June 15, 5:55 PM MST
Where
Gove County, Grainfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -100.467

Thunderstorm Wind, Gove

When
June 15, 5:55 PM MST
Where
Gove County, Grainfield
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.117, -100.467

Tree limbs reported down in parts of town via newspaper account. Diameter of limbs unknown.

Hail, Gove

When
June 15, 6:03 PM MST
Where
Gove County, Park
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.100, -100.367

Thunderstorm Wind, Sheridan

When
June 15, 6:05 PM MST
Where
Sheridan County, 15 mi S of Hoxie
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.133, -100.433

Hail, Sheridan

When
June 15, 6:10 PM MST
Where
Sheridan County, 11 mi SE of Hoxie
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.233, -100.283

Hail, Graham

When
June 15, 6:15 PM MST
Where
Graham County, Hill City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -99.850

Hail, Graham

When
June 15, 6:35 PM MST
Where
Graham County, Hill City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -99.850

Hail, Graham

When
June 15, 6:52 PM MST
Where
Graham County, 6 mi S of Morland
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.267, -100.083

Hail, Graham

When
June 15, 7:05 PM MST
Where
Graham County, Hill City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -99.850

Thunderstorm Wind, Graham

When
June 15, 7:07 PM MST
Where
Graham County, Hill City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.367, -99.850

Hail, Thomas

When
June 15, 7:25 PM MST
Where
Thomas County, 1 mi NW of Colby
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.417, -101.067

Via NSSL Severe hail project.

Hail, Thomas

When
June 15, 7:25 PM MST
Where
Thomas County, 1 mi SW of Colby
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.383, -101.067

Via NSSL Severe hail project.

Hail, Thomas

When
June 15, 7:35 PM MST
Where
Thomas County, 4 mi NW of Colby
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.433, -101.100

Via NSSL Severe hail project.

Thunderstorm Wind, Sheridan

When
June 15, 8:40 PM MST
Where
Sheridan County, Hoxie
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.350, -100.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514341, 5514342, 5514343, 5513701, 5513702, 5513703, 5513704, 5513705, 5513706, 5513707, 5513712, 5513708, 5513709, 5513710, 5513711, 5513791, 5513792, 5513793, 5513794, 5513795, 5513796, 5513797, 5513798, 5513799, 5513800, 5513801, 5513802, 5513803, 5513804, 5513807, 5513808, 5513806, 5513805.